Minnesota, 2008

Hail in Minnesota, May 6, 2008

May 6, 2008 · NWS MPX · 3 events in 1 county or zone

A warm frontal boundary draped over the southern third of Minnesota sparked a few isolated severe thunderstorms over portions of Redwood County during the late morning to mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundary draped over the southern third of Minnesota sparked a few isolated severe thunderstorms over portions of Redwood County during the late morning to mid afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 6, 5:43 AM CST, 5 hours 2 minutes earlier.

Area forecast discussion, May 6, 5:43 AM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 AM CDT TUE MAY 6 2008

.DISCUSSION...
A QUASI-STATIONARY FRONT IS STRADDLING THE MN RIVER VALLEY REGION EARLY
THIS MORNING. 850MB THETA E ADVECTION CORRESPONDS WITH DEVELOPING
MID LEVEL CLOUDS AND WEAK ECHOES ACROSS SOUTHWESTERN MN AND
NORTHERN IOWA. THIS AREA EXPANDS NORTH AND EAST ACROSS THE CWA
THIS MORNING...SO HAVE MAINTAINED THE MENTION OF ISOLATED
SHOWERS/THUNDERSTORMS ACROSS MOST OF CENTRAL AND SOUTH CENTRAL MN.
A HIGHER PROBABILITY OF SHOWERS AND THUNDERSTORMS WILL ARRIVE
DURING THE LATE AFTERNOON AND EVENING HOURS...AS THE
AFOREMENTIONED BOUNDARY LIFTS NORTH AS A WARM FRONT...AND LEAVES
THE FORECAST AREA IN THE WARM SECTOR. H85 TEMPERATURES WILL SOAR
TO BETWEEN +12 AND +14C. GUIDANCE VALUES IN THE LOW 70S TO AROUND
80 NEAR THE BUFFALO RIDGE SEEM REASONABLE. BY 00Z...BOTH NAM/GFS
MODELS PLACE THE WARM FRONT ALONG THE NORTHERN CWA BORDER...WHEN
THE RELATED COLD FRONT IS PROGGED TO REACH EASTERN SOUTH DAKOTA.
LOW LEVEL MOISTURE TRANSPORT IS PROGGED TO INCREASE THROUGHOUT THE
AFTERNOON ACROSS CENTRAL/SOUTHERN MN...ASSISTING THE POTENTIAL FOR
ISOLATED TO WIDELY SCATTERED STRONG/SEVERE STORM DEVELOPMENT IN
THE WARM SECTOR. WHILE INSTABILITY APPEARS DECENT...DEWPOINTS /LOW
50S/ AND BULK SHEAR VALUES ARE RATHER MODEST. SHOWERS AND
THUNDERSTORMS SHOULD INCREASE IN COVERAGE AS THE COLD FRONT SWEEPS
ACROSS THE FORECAST AREA TONIGHT...AND IS AIDED BY A REINFORCING
SHORTWAVE AND PWAT SURGE TO AROUND ONE AND A QUARTER INCHES.
LINGERING SHOWERS ACROSS WEST CENTRAL WI SHOULD COME TO AN END BY
WEDNESDAY AFTERNOON.

A WESTERLY FLOW REGIME WILL PREVAIL INTO THE WEEKEND...LEAVING THE
AREA VULNERABLE TO PERIODIC PRECIPITATION FROM WEAK EMBEDDED
IMPULSES. THE LATEST NAM/GFS/SREF/GFS ENSEMBLE ALL FEATURED THE
ARRIVAL OF A SHORTWAVE TROUGH AND RESULTANT PRECIPITATION ACROSS
THE WEST/SOUTH CENTRAL MN ON THURSDAY NIGHT. INSERTED CHANCE POPS
FOR THIS WAVE...LARGELY DUE TO THE CONSENSUS OF SOLUTIONS.

PRECIPITATION CHANCES HAVE BEEN INCLUDED THROUGH MOST OF THE
WEEKEND...AS AN INVERTED SURFACE TROUGH POKES INTO THE AREA...AND
SHORTWAVE ENERGY ON THE SOUTHERN PERIPHERY OF THE PERSISTENT
NORTHERN CANADA VORTEX PLUNGES INTO THE UPPER MIDWEST.

WITH THE EXCEPTION OF TODAY...BELOW NORMAL TEMPERATURES WILL
PREVAIL THROUGH THE FORECAST PERIOD.

&&

.AVIATION.../12Z TAF ISSUANCE/

WARM ADVECTION COMBINED WITH INCREASING MID LEVEL MOISTURE HAS SET
OFF A FEW THUNDERSTORMS FROM SOUTHWEST MN TOWARD KPIR THIS
MORNING. HAVE PUSHED UP THE THUNDER RISK AT KRWF TO EARLY
AFTERNOON AND KEPT TIMING FROM TAF SET ISSUED AT 06Z.

COLD ADVECTION INDUCED STRATO CU BEHIND TROUGH TONIGHT WILL
PROBABLY MEAN MVFR CEILINGS AT MOST TAF SITES AFT 06Z WEDNESDAY.
KEAU MAY EVEN GET INTO SOME IFR CEILINGS TOWARD DAWN
WEDNESDAY...BUT KEPT THIS THREAT OUT FOR NOW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 6, 8:41 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
941 AM CDT TUE MAY 6 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
941 AM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE OUTLOOK AREA. SCATTERED THUNDERSTORMS WILL SPREAD
EASTWARD ACROSS WESTERN AND SOUTHERN MINNESOTA THROUGH EARLY
AFTERNOON. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL. MORE WIDESPREAD THUNDERSTORMS ARE POSSIBLE
LATER THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES THE
REGION. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE ACROSS
WESTERN MINNESOTA IN THE MID TO LATE AFTERNOON...AND THEN ACROSS
THE REMAINDER OF THE OUTLOOK AREA DURING THE EVENING. LARGE HAIL
AND ISOLATED DAMAGING WIND GUSTS ARE THE PRIMARY THREATS WITH ANY
SEVERE THUNDERSTORMS. SOME OF THE STRONGER THUNDERSTORMS MAY ALSO
PRODUCE HEAVY RAINFALL IN THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL LINGER ACROSS WEST CENTRAL WISCONSIN
ON WEDNESDAY MORNING...ALTHOUGH NO ATTENDANT SEVERE WEATHER IS
EXPECTED.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT ACROSS WEST
AND SOUTH CENTRAL MINNESOTA. THESE THUNDERSTORMS ARE NOT EXPECTED
TO REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED...PRIMARILY DURING THE
LATE AFTERNOON AND EVENING.

LS/MTF

In the hours before

Special weather statement, May 6, 8:27 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
927 AM CDT TUE MAY 6 2008

MNZ054-064-073-074-082-091-061630-
LAC QUI PARLE-YELLOW MEDICINE-REDWOOD-BROWN-WATONWAN-MARTIN-
INCLUDING THE CITIES OF...MADISON...GRANITE FALLS...
REDWOOD FALLS...NEW ULM...ST. JAMES...FAIRMONT
927 AM CDT TUE MAY 6 2008

...STRONG THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL OVER PARTS
   OF WEST CENTRAL MINNESOTA THIS MORNING...

A LINE OF STRONG THUNDERSTORMS WERE OCCURRING OVER PARTS OF WEST
CENTRAL MINNESOTA THIS MORNING. THE STORMS WERE LOCATED MAINLY
SOUTH AND WEST OF A LINE FROM MADISON...REDWOOD FALLS TO SAINT
JAMES. THESE STORMS ARE LIKELY TO PRODUCE BRIEF HEAVY RAIN AND
HAIL UP TO DIME SIZE.

AT 925 AM...THE STRONGEST STORMS WERE OCCURRING BETWEEN TRACY AND
REDWOOD FALLS.

The radar

The Sioux Falls radar (KFSD), 127 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Redwood

When
May 6, 10:45 AM CST
Where
Redwood County, 4.84 mi S of Milroy
Measured
0.75 in hail
Reported by
Public
Coordinates
44.350, -95.550

Hail covered the ground.

Hail, Redwood

When
May 6, 10:54 AM CST
Where
Redwood County, 5.43 mi SSE of Milroy
Measured
0.75 in hail
Reported by
Public
Coordinates
44.350, -95.500

Hail covered the ground to about one inch deep.

Hail, Redwood

When
May 6, 2:24 PM CST
Where
Redwood County, Walnut Grove
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.230, -95.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99615, 99616, 99617.